Nevada, 2014

Flash Flooding in Nevada, September 8, 2014

September 8, 2014 · NWS LKN · 2 events in 1 county or zone

Thunderstorms produced flash flooding that washed debris across some roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorms produced flash flooding that washed debris across some roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Sep 8, 2:48 AM PST, 8 hours 12 minutes earlier.

Area forecast discussion, Sep 8, 2:48 AM PST, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
348 AM PDT MON SEP 8 2014

.SYNOPSIS...ISOLATED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
NEVADA TODAY PRODUCING LIGHT RAINS...WITH SCATTERED THUNDERSTORMS
ACROSS CENTRAL NEVADA PRODUCING MODERATE TO HEAVY RAINS. SHOWERS
BEGIN TO TAPER OFF THIS EVENING FROM NORTHWEST TO SOUTHEAST. MAY
SEE SOME ISOLATED SHOWERS LINGERING OVER EAST-CENTRAL NEVADA
TONIGHT INTO TUESDAY. DRY CONDITIONS ACROSS ALL OF NORTHERN AND
CENTRAL NEVADA LATE TUESDAY THROUGH THE WEEKEND.

&&

.SHORT TERM...TODAY THROUGH TUESDAY. MAIN CHANGE TO THE FORECAST
PACKAGE WAS TO EXTEND THE SHOWER AND THUNDERSTORM THREAT FURTHER
TO THE NORTHWEST FOR TODAY. RECENT CHANGES MAY NOT HAVE BEEN FAR
ENOUGH WEST HOWEVER...AS LIGHTNING HAS JUST BEGUN NEAR AND TO THE
WEST OF LOVELOCK AND IS SPREADING NORTH. MAY SEE ANOTHER UPDATE
LATER THIS MORNING IF STORMS CONTINUE TO EXPAND INTO WESTERN AND
NORTHERN MOST PORTIONS OF HUMBOLDT COUNTY. STORMS THIS MORNING
ACROSS NORTHWESTERN NEVADA ARE EXPECTED TO HAVE RELATIVELY LIGHT
RAIN AMOUNTS AS PW VALUES ARE IN THE .4 TO .5 RANGE. MODERATE TO
HEAVY RAINS ARE STILL EXPECTED LATER THIS MORNING THROUGH THE
EARLY EVENING HOURS OVER MUCH OF EAST-CENTRAL NEVADA
HOWEVER...WHERE BOTH MOISTURE AND INSTABILITY IS ELEVATED. SHOWERS
BEGIN TO DIMINISH THIS EVENING FROM NORTHWEST TO SOUTHEAST...WITH
SHOWERS LINGERING OVER EXTREME SOUTHEAST PORTIONS OF THE CWA
TONIGHT AS THE TROUGH AXIS MOVES THROUGH THE REGION. LATE TUESDAY
MORNING OR BY THE MID-AFTERNOON AT THE LATEST...THE SHOWERS WILL
END OVER EAST-CENTRAL NEVADA UNDER A MORE STABLE AND DRIER
NORTHWESTERLY FLOW IN THE WAKE OF THE EXITING TROUGH.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. BENIGN WEATHER WILL BE
ON TAP THROUGH THE PERIOD AS A RIDGE OF HIGH PRESSURE DOMINATES
THE REGION. SKIES WILL BE MOSTLY CLEAR WITH NEAR NORMAL
TEMPERATURES. HIGHS WILL GENERALLY BE IN THE MID 70S TO THE MID
80S AND LOWS IN THE 40S.

&&

.AVIATION...SUBTROPICAL MOISTURE WILL PUSH NORTHWARD INTO CENTRAL
AND EASTERN NV TODAY BRINGING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS, PRIMARILY IMPACTING THE KTPH AND KELY TERMINALS.
MVFR CONDITIONS CAN BE EXPECTED IN THE HEAVIER SHOWERS OTHERWISE
VFR. SHOWERS AND THUNDERSTORMS WILL DECREASE FROM WEST TO EAST
TONIGHT IMPACTING MAINLY THE KELY TERMINAL.

&&

.FIRE WEATHER...MOIST AIR MASS SPREADING UP FROM SOUTHERN NEVADA
WILL RESULT IN SHOWERS AND THUNDERSTORMS OVER MOST OF CENTRAL
AND PORTIONS OF NORTHERN NEVADA TODAY...WITH HEAVY RAINS POSSIBLE
IN ZONES 455 AND 457. LATEST MODEL RUNS NOW SHOW ISOLATED
THUNDERSTORM THREAT FOR TODAY EXTENDING A LITTLE FURTHER TO THE
NORTHWEST THAN PREVIOUS GUIDANCE...GENERALLY CLIPPING THE SOUTHERN
HALVES OF ZONES 467-470. SHOWERS BEGIN TO TAPER OFF FROM NORTHWEST
TO SOUTHEAST THIS EVENING...WITH DRY CONDITIONS EXPECTED ACROSS
THE ENTIRE REGION FROM TUESDAY EVENING THROUGH THE WEEKEND.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 11 AM PDT THIS MORNING THROUGH THIS
EVENING FOR NORTHEASTERN NYE COUNTY...WHITE PINE COUNTY.

&&

96/91/91/96

In the hours before

Special weather statement, Sep 8, 10:21 AM PST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1121 AM PDT MON SEP 8 2014

NVZ035-081900-
WHITE PINE COUNTY NV-
1121 AM PDT MON SEP 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHITE PINE COUNTY UNTIL
NOON PDT...

AT 1120 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES NORTHEAST OF MCGILL...MOVING NORTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN WHITE PINE COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3981 11440 3958 11410 3943 11455 3956 11471
TIME...MOT...LOC 1821Z 225DEG 20KT 3956 11454

PJS
Special weather statement, Sep 8, 10:23 AM PST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1123 AM PDT MON SEP 8 2014

NVZ035-081915-
WHITE PINE COUNTY NV-
1123 AM PDT MON SEP 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE PINE COUNTY UNTIL
1215 PM PDT...

AT 1120 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES WEST OF SHOSHONE...MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   CONNORS PASS...
   MAJORS PLACE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3922 11464 3905 11421 3874 11466 3887 11482
TIME...MOT...LOC 1823Z 225DEG 20KT 3887 11466

PJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Nye

When
September 8, 11:00 AM PST to 1:00 PM PST
Where
Nye County, 9.84 mi NE of Tonopah to 5.99 mi N of (Tph)tonopah Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.230, -117.080

Heavy rain from thunderstorms sent water and debris across State Highway 376 from mile post 8 to 14. Damages estimated.

Flash Flood, Nye

When
September 8, 3:00 PM PST to 5:00 PM PST
Where
Nye County, 4.68 mi NNE of Warm Spgs to 9.74 mi N of Warm Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.240, -116.330

Heavy rain from thunderstorms sent water and debris across US Highway 6 from mile post 54 to 58. Damages estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541084, 541085.